Subexponential Parameterized Algorithms

  • Frederic Dorn
  • Fedor V. Fomin
  • Dimitrios M. Thilikos
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4596)

Abstract

We present a series of techniques for the design of subexponential parameterized algorithms for graph problems. The design of such algorithms usually consists of two main steps: first find a branch- (or tree-) decomposition of the input graph whose width is bounded by a sublinear function of the parameter and, second, use this decomposition to solve the problem in time that is single exponential to this bound. The main tool for the first step is Bidimensionality Theory. Here we present the potential, but also the boundaries, of this theory. For the second step, we describe recent techniques, associating the analysis of sub-exponential algorithms to combinatorial bounds related to Catalan numbers. As a result, we have \(2^{O(\sqrt{k})}\cdot n^{O(1)}\) time algorithms for a wide variety of parameterized problems on graphs, where n is the size of the graph and k is the parameter.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alber, J., Bodlaender, H.L., Fernau, H., Kloks, T., Niedermeier, R.: Fixed parameter algorithms for dominating set and related problems on planar graphs. Algorithmica 33, 461–493 (2002)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Alber, J., Bodlaender, H.L., Fernau, H., Niedermeier, R.: Fixed parameter algorithms for planar dominating set and related problems. In: Halldórsson, M.M. (ed.) SWAT 2000. LNCS, vol. 1851, pp. 97–110. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  3. 3.
    Alber, J., Fan, H., Fellows, M.R., Fernau, H., Niedermeier, R., Rosamond, F.A., Stege, U.: Refined search tree technique for dominating set on planar graphs. In: Sgall, J., Pultr, A., Kolman, P. (eds.) MFCS 2001. LNCS, vol. 2136, pp. 111–122. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  4. 4.
    Alber, J., Fellows, M.R., Niedermeier, R.: Polynomial-time data reduction for dominating set. Journal of the ACM 51, 363–384 (2004)CrossRefMathSciNetGoogle Scholar
  5. 5.
    Alber, J., Fernau, H., Niedermeier, R.: Parameterized complexity: exponential speed-up for planar graph problems. J. Algorithms 52, 26–56 (2004)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bodlaender, H.: A cubic kernel for feedback vertex set. In: Thomas, W., Weil, P. (eds.) STACS 2007. LNCS, vol. 4393, Springer, Heidelberg (2007) (to appear)CrossRefGoogle Scholar
  7. 7.
    Cai, L., Juedes, D.: On the existence of subexponential parameterized algorithms. J. Comput. System Sci. 67, 789–807 (2003)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Chen, J., Fernau, H., Kanj, I.A., Xia, G.: Parametric duality and kernelization: Lower bounds and upper bounds on kernel size. In: Ganter, B., Godin, R. (eds.) ICFCA 2005. LNCS (LNAI), vol. 3403, pp. 269–280. Springer, Heidelberg (2005)Google Scholar
  9. 9.
    Deǐeko, V.G., Klinz, B., Woeginger, G.J.: Exact algorithms for the Hamiltonian cycle problem in planar graphs. Oper. Res. Lett. 34, 269–274 (2006)Google Scholar
  10. 10.
    Demaine, E.D., Fomin, F.V., Hajiaghayi, M., Thilikos, D.M.: Bidimensional parameters and local treewidth. SIAM J. Discrete Math. 18, 501–511 (2004)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Demaine, E.D., Fomin, F.V., Hajiaghayi, M., Thilikos, D.M.: Fixed-parameter algorithms for (k,r)-center in planar graphs and map graphs. ACM Trans. Algorithms 1, 33–47 (2005)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Demaine, E.D., Fomin, F.V., Hajiaghayi, M., Thilikos, D.M.: Subexponential parameterized algorithms on graphs of bounded genus and H-minor-free graphs. Journal of the ACM 52, 866–893 (2005)CrossRefMathSciNetGoogle Scholar
  13. 13.
    Demaine, E.D., Hajiaghayi, M.: Linearity of grid minors in treewidth with applications through bidimensionality. Combinatorica (to appear)Google Scholar
  14. 14.
    Demaine, E.D., Hajiaghayi, M.: The bidimensionality theory and its algorithmic applications. Computer Journal (to appear)Google Scholar
  15. 15.
    Demaine, E.D., Hajiaghayi, M.: Bidimensionality: new connections between FPT algorithms and PTASs. In: SODA 2005, pp. 590–601. ACM-SIAM, New York (2005)Google Scholar
  16. 16.
    Demaine, E.D., Hajiaghayi, M.T., Nishimura, N., Ragde, P., Thilikos, D.M.: Approximation algorithms for classes of graphs excluding single-crossing graphs as minors. J. Comput. System Sci. 69, 166–195 (2004)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Demaine, E.D., Hajiaghayi, M.T., Thilikos, D.M.: Exponential speedup of fixed-parameter algorithms for classes of graphs excluding single-crossing graphs as minors. Algorithmica 41, 245–267 (2005)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Demaine, E.D., Hajiaghayi, M.T., Thilikos, D.M.: The bidimensional theory of bounded-genus graphs. SIAM J. Discrete Math. 20, 357–371 (2006)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Dorn, F.: Dynamic programming and fast matrix multiplication. In: Azar, Y., Erlebach, T. (eds.) ESA 2006. LNCS, vol. 4168, pp. 280–291. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  20. 20.
    Dorn, F., Fomin, F.V., Thilikos, D.M.: Fast subexponential algorithm for non-local problems on graphs of bounded genus. In: Arge, L., Freivalds, R. (eds.) SWAT 2006. LNCS, vol. 4059, pp. 172–183. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  21. 21.
    Dorn, F., Fomin, F.V., Thilikos, D.M.: Catalan structures and dynamic programming on H-minor-free graphs, manuscript (2007)Google Scholar
  22. 22.
    Dorn, F., Penninkx, E., Bodlaender, H., Fomin, F.V.: Efficient exact algorithms on planar graphs: Exploiting sphere cut branch decompositions. In: Brodal, G.S., Leonardi, S. (eds.) ESA 2005. LNCS, vol. 3669, pp. 95–106. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  23. 23.
    Downey, R.G., Fellows, M.R.: Parameterized complexity. Springer, New York (1999)Google Scholar
  24. 24.
    Feige, U., Hajiaghayi, M., Lee, J.R.: Improved approximation algorithms for minimum-weight vertex separators. In: STOC 2005, pp. 563–572. ACM Press, New York (2005)CrossRefGoogle Scholar
  25. 25.
    Fellows, M.R.: Blow-ups, win/win’s, and crown rules: Some new directions in FPT. In: Bodlaender, H.L. (ed.) WG 2003. LNCS, vol. 2880, pp. 1–12. Springer, Heidelberg (2003)Google Scholar
  26. 26.
    Fernau, H., Juedes, D.W.: A geometric approach to parameterized algorithms for domination problems on planar graphs. In: Fiala, J., Koubek, V., Kratochvíl, J. (eds.) MFCS 2004. LNCS, vol. 3153, pp. 488–499. Springer, Heidelberg (2004)Google Scholar
  27. 27.
    Flum, J., Grohe, M.: Parameterized Complexity Theory. Springer, Berlin (2006)Google Scholar
  28. 28.
    Fomin, F.V., Thilikos, D.M.: Fast parameterized algorithms for graphs on surfaces: Linear kernel and exponential speed-up. In: Díaz, J., Karhumäki, J., Lepistö, A., Sannella, D. (eds.) ICALP 2004. LNCS, vol. 3142, pp. 581–592. Springer, Heidelberg (2004)Google Scholar
  29. 29.
    Fomin, F.V., Thilikos, D.M.: Dominating sets in planar graphs: Branch-width and exponential speed-up. SIAM J. Comput. 36, 281–309 (2006)MATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Fomin, F.V., Thilikos, D.M.: New upper bounds on the decomposability of planar graphs. Journal of Graph Theory 51, 53–81 (2006)CrossRefMathSciNetGoogle Scholar
  31. 31.
    Grohe, M.: Local tree-width, excluded minors, and approximation algorithms. Combinatorica 23, 613–632 (2003)MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Gutin, G., Kloks, T., Lee, C.M., Yeo, A.: Kernels in planar digraphs. J. Comput. System Sci. 71, 174–184 (2005)MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Impagliazzo, R., Paturi, R., Zane, F.: Which problems have strongly exponential complexity. Journal of Computer and System Sciences 63, 512–530 (2001)MATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Kanj, I., Perković, L.: Improved parameterized algorithms for planar dominating set. In: Diks, K., Rytter, W. (eds.) MFCS 2002. LNCS, vol. 2420, pp. 399–410. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  35. 35.
    Niedermeier, R.: Invitation to fixed-parameter algorithms. Oxford University Press, Oxford (2006)MATHGoogle Scholar
  36. 36.
    Robertson, N.: Graph minors. XVI. Excluding a non-planar graph. J. Combin. Theory Ser. B 89, 43–76 (2003)MATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Robertson, N., Seymour, P.D., Thomas, R.: Quickly excluding a planar graph. J. Combin. Theory Ser. B 62, 323–348 (1994)MATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Seymour, P.D., Thomas, R.: Call routing and the ratcatcher. Combinatorica 14, 217–241 (1994)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2007

Authors and Affiliations

  • Frederic Dorn
    • 1
  • Fedor V. Fomin
    • 1
  • Dimitrios M. Thilikos
    • 2
  1. 1.Department of Informatics, University of Bergen, N-5020 BergenNorway
  2. 2.Department of Mathematics, National & Capodistrian University of Athens, Panepistimioupolis, GR-15784, AthensGreece

Personalised recommendations